Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 23, NWS Baltimore/Washington

August 5, 2003Prince William County, Stafford County, Virginia; Charles County, Maryland

NWS Baltimore/Washington issued this tornado warning at Aug 5, 2003, 8:29 PM EDT for Prince William County, Stafford County, Virginia; Charles County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 8:29 PM EDT (00:29 UTC)
Expired
Aug 5, 2003, 9:15 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Charles County, MD, Prince William County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WFUS51 KLWX 060029
TORLWX
MDC017-VAC153-179-060115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
829 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA
  STAFFORD COUNTY IN NORTHERN VIRGINIA
  CHARLES COUNTY IN SOUTHERN MARYLAND

* UNTIL 915 PM EDT.

* AT 829 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION OVER STAFFORD...MOVING NORTHEAST AT 25 MPH. THIS
  DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...INDIAN HEAD...
  LA PLATA...DUMFRIES...QUANTICO...STAFFORD...TRIANGLE AND
  WOODBRIDGE.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3846 7752 3831 7739 3852 7698 3867 7726

$$

HTS/ABW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 5, 7:10 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 5, 7:10 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT TUE AUG 5 2003

SENT OUT FRESHENED UP ZFP TO REMOVE SVR BOX SRN ZONES. REGULAR
UPDATE BTWN 900 AND 1000 PM. RDH.

PREV DISCS...
-----------------------------------------------------------
SHORT-TERM (TONIGHT-WED)

TONIGHT...WATER VAPOR IMAGERY SHOWS S/W TROUGH SWINGING ACROSS THE
CENTRAL APPALACHIANS ATTM. THIS IS RESULTING IN RENEWD CONVECTIVE
DEVELOPMENT ACROSSS THE WRN PART OF OUR CWA. OTHER SHRAS ARE
OBSERVED ON LATEST RADAR IMAGERY OVER THE FAR NERN PORTION OF OUR
CWA. 18Z IAD SOUNDING SHOWS INSTABILITY IS MARGINAL WITH LI OF -2
AND CAPE OF 711 J/KG. SHEAR IS ALSO WEAK. THINK ANY SVR SHOULD
REMAIN WELL SOUTH IN NC. MAIN THREAT IS LOCALIZED FLOODING WITH ANY
SLOW MOVING STORMS. AFTER STORMS DISSIPATE TONIGHT EXPECT FOG TO
DEVELOP OVERNIGHT ESPECIALLY OUT TO THE WEST GIVEN WET GROUND AND
LIGHT WINDS.

WED...ISOLD TSRA STILL POSSIBLE TOMORROW AFTERNOON UNDER CYCLONIC
FLOW ALOFT AND DAYTIME HEATING.

ROSA

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY):
MODLES HINT THAT THE TROUGH WILL WEAKEN SLIGHTLY OVR THE EASTERN US
BY DAY 7. OTHERWISE...NOT MUCH CHANGE IN THE PATTERN WI THE RIDGE
OVR THE ROCKIES...TROF JUST TO OUR WEST OVER THE GREAT LAKES THRU
THE OHIO VALLEY...AND ANOTHER RIDGE OVR THE WESTERN ATLANTIC. SLY
FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED
MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND
DAY TIME HEATING WILL CONTINUE SCATTERED SHOWERS AND THUNDERSTORM
DEVELOPMENT THROUGH DAY SEVEN. NO MAJOR CHGS TO CURRNT EXTNDED
FORECAST. ND

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 5, 11:00 AM EDT, 9 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS
AFTERNOON...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL IS THE DOMINATE SEVERE WEATHER THREAT. DURING THE MID TO
LATE AFTERNOON HOURS...THE THREAT WILL SHIFT TO HEAVY RAIN. THE
THUNDERSTORMS ARE EXPECTED TO FORM INTO CLUSTERS PROVIDING
TORRENTIAL DOWNPOURS...WHICH WILL LIKELY LEAD TO POOR DRAINAGE
FLOODING. IF THE SYSTEM SLOWS BY A FEW HOURS...CENTRAL VIRGINIA MAY
EXPERIENCE MORE WIDESPREAD FLOODING...DUE TO A MORE SATURATED SOIL
WHEN COMPARED TO AREAS FURTHER NORTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSA

In the hours before

Local storm report, Aug 5, 5:14 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    ELKTON                    VA   1.00 IN HAIL
08/05/03   ROCKINGHAM                     QUARTER SIZED HAIL
                                          REPORTED BY SPOTTER.
Local storm report, Aug 5, 7:09 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    BURTONVILLE               VA   WIND DAMAGE
08/05/03   GREENE                         A FEW TREES DOWN.
                                          REPORTED BY GREENE COUNTY
                                          911.
Local storm report, Aug 5, 7:43 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0721 PM    ARODA                     VA   WIND DAMAGE
08/05/03   MADISON                        A FEW TREES DOWN.
                                          REPORTED BY MADISON
                                          COUNTY 911.
Special weather statement, Aug 5, 7:48 PM EDT, 41 minutes before
DCZ001-MDZ009-013-016-VAZ052>054-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
748 PM EDT TUE AUG 5 2003

...THUNDERSTORMS TO AFFECT THE METRO AREA DURING THE MID EVENING...

A CLUSTER OF THUNDERSTORMS EXTENDING FROM EAST OF CULPEPER INTO
STAFFORD COUNTY WILL MOVE NORTHEAST INTO THE METRO AREA DURING THE
MID EVENING.

THE THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN OF AN INCH TO AN
INCH AND A HALF PER HOUR. FREQUENT LIGHTNING IS ALSO OCCURRING. THE
STORMS HAVE ALSO DOWNED TREES AND PRODUCED HAIL. SOME WEAKENING MAY
OCCUR AS THE EVENING PROGRESSES AND THE ATMOSPHERE STABILIZES.

BE ALERT FOR THUNDERSTORMS THIS EVENING. MOTORISTS SHOULD SLOW DOWN
IN AREAS OF HEAVY RAIN. HIGH WATER COULD DEVELOP IN LOW LYING SPOTS.

RDH
Local storm report, Aug 5, 8:01 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
801 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    UNIONVILLE                VA   WIND DAMAGE
08/05/03   ORANGE                         A FEW TREES AND
                                          POWERLINES DOWN.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:14 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park46 min
Aug 5, 8:22 PM EDTSpecial Marine WarningLWX38 min
Aug 5, 9:15 PM EDTSpecial Marine WarningLWX45 min
Aug 5, 9:23 PM EDTSevere Thunderstorm WarningLWXKing George37 min
Aug 5, 10:08 PM EDTSpecial Marine WarningLWX52 min
Aug 5, 9:15 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's45 min

Nearby

Tornado Warnings in Virginia, 2003Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.